Alert archive / Texas / River Flood Warnings in 2015

River Flood Warning 15, NWS Midland/Odessa, TX

July 9, 2015Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 9, 2015, 8:26 AM CDT for Presidio County, Texas. It took effect at Jul 9, 2015, 5:34 PM CDT. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 8:26 AM CDT (13:26 UTC)
In effect from
Jul 9, 2015, 5:34 PM CDT
Expired
Jul 11, 2015, 10:04 AM CDT
In force
41 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WGUS44 KMAF 091326
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 AM CDT THU JUL 9 2015

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Routed flow will result in rises along the Rio Grande 6 WNW of Presdio
leading to a brief rise above flood stage this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-100526-
/O.NEW.KMAF.FL.W.0015.150709T2234Z-150710T1345Z/
/PIOT2.1.ER.150709T2234Z.150710T0000Z.150710T0145Z.NO/
826 AM CDT THU JUL 9 2015

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* from this afternoon to Friday morning, or until the warning is 
  cancelled.
* At  8AM Thursday the stage was 7.4 feet (2.3 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 9.5 feet (2.9 meters) by this evening.  
  The river will fall below flood stage by this evening.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.5 feet (2.9 meters) on 
Jul 18 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Fri   Fri
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    7.4   Thu  8 AM   7.4   9.5   7.8   7.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Fri   Fri
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    2.3   Thu  8 AM   2.3   2.9   2.4   2.1

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
2 follow-up statements
564 
WGUS84 KMAF 101321
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 AM CDT FRI JUL 10 2015

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
The Rio Grande 6WNW of Presidio is cresting just above flood stage this morning.
A return to normal flow is expected by this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-110230-
/O.EXT.KMAF.FL.W.0015.000000T0000Z-150711T0230Z/
/PIOT2.1.ER.150709T2111Z.150710T0415Z.150710T1430Z.NO/
821 AM CDT FRI JUL 10 2015

...Flood Warning extended until this evening...The Flood Warning 
continues for
  the Rio Grande above Presidio 6WNW.
* until this evening, or until the warning is cancelled.
* At  8AM Friday the stage was 9.5 feet (2.9 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.6 feet (2.9 meters) on 
Jun 16 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    9.5   Fri  8 AM   7.6   7.6   7.5   7.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    2.9   Fri  8 AM   2.3   2.3   2.3   2.3

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
368 
WGUS84 KMAF 110155
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT FRI JUL 10 2015

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above the Rio Conchos affecting Presidio County
  Rio Grande at Candelaria and San Antonio Del Bravo
  
.Flooding continues along the Rio Grande River at Candelaria and 
Presidio. The Rio Grande at Candelaria is currently cresting around
flood stage and it will fall below flood stage Saturday night. The 
gage at the Rio Grande at Presidio seems to be out but it is expected
to remain just below action stage the next few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Saturday.

&&

TXC377-111755-
/O.NEW.KMAF.FL.W.0016.150711T0155Z-150712T0600Z/
/CDET2.1.ER.150710T2318Z.150710T2330Z.150711T1800Z.NO/
855 PM CDT FRI JUL 10 2015

* At  8PM Friday the stage was 8.5 feet (2.6 meters).
* Flood stage is 8.5 feet (2.6 meters).
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 12.9 feet (3.9 meters) on 
Jul 8 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    8.5   Fri  8 PM   8.5   8.6   8.5   8.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.6   Fri  8 PM   2.6   2.6   2.6   2.6

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-111504-
/O.EXT.KMAF.FL.W.0015.000000T0000Z-150711T1504Z/
/PIOT2.1.ER.150709T2111Z.150710T1330Z.150711T0304Z.NO/
855 PM CDT FRI JUL 10 2015

...Flood Warning extended until Saturday morning...The Flood Warning 
continues for
  the Rio Grande above Presidio 6WNW.
* until Saturday morning, or until the warning is cancelled.
* At  8PM Friday the stage was 9.7 feet (3.0 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.6 feet (2.9 meters) on 
Jun 16 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    9.7   Fri  8 PM   7.9   7.8   7.8   7.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    3.0   Fri  8 PM   2.4   2.4   2.4   2.4

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 9, 6:21 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 6:21 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CDT THU JUL 9 2015

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
VFR conditions expected through the period though cannot rule out
MVFR CIGs moving into MAF/HOB behind an outflow boundary currently
near LBB moving south. TS is also moving south along this boundary
but is not expected to impact any TAF locations this morning. More
SHRA/TS is expected in SE NM this 00-06Z which could impact
HOB/CNM at that time.

Hennig

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT THU JUL 9 2015/

DISCUSSION...
The active pattern looks to continue today for western portions of
the region under SW flow aloft. Much like yesterday, daytime heating
near a surface trough just west of the mountains will result in
showers and thunderstorms during the afternoon and evening. Most of
the activity will be confined to the higher terrain however a few
storms could venture out into the adjacent plains, especially if we
can get a weak disturbance move over SE NM. Could see some strong to
even a few severe storms with modest instability expected today,
however heavy rainfall and flooding will continue to be the main
concern. Temperatures will be slightly warmer today than yesterday
with highs generally ranging from the upper 80s in the higher
terrain to low 90s elsewhere.

Friday, could see a repeat of today with thunderstorms near the
higher terrain and SE NM. Most forecast models show a retrograding
subtropical ridge anchoring itself over the region by this weekend,
suppressing rain chances across most locations as early as Friday.
The latest NAM, however, slows the westward progression of the upper
ridge with rain chances hanging around into Saturday and potentially
expanding convection eastward into the Permian Basin. For now, will
hold off on making any drastic changes to previous forecast package
and keep low rain chances to the west and NW zones Friday. The upper
ridge will take hold of the region through the weekend and well into
the upcoming work week with rain chances pretty much nil during this
time. In addition, 850mb temperatures look to increase significantly
and it may finally look more like summer around here with several
locations potentially nearing triple digits Monday through mid
week.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jul 9, 6:23 AM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 AM CDT THU JUL 9 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
623 AM CDT THU JUL 9 2015 /523 AM MDT THU JUL 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY FROM SOUTHEAST NEW
MEXICO TO THE DAVIS MOUNTAINS THIS AFTERNOON AND EVENING. LOCALLY
HEAVY RAIN AND FLOODING ALONG WITH DOWNBURST WINDS WILL BE
POSSIBLE FROM ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL PERSIST FRIDAY FROM SOUTHEAST NEW MEXICO
INTO THE BIG BEND WHERE LOCALLY HEAVY RAIN...LOCAL FLASH
FLOODING...DOWNBURST WINDS...AND LIGHTNING WILL BE THE MAIN
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM CDTSpecial Weather StatementMAFCulberson60 min
Jul 8, 7:22 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis3 hr
Jul 8, 7:56 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis3 hr
Jul 8, 7:56 PM CDTSpecial Weather StatementMAFJeff Davis64 min
Jul 8, 9:01 PM CDTSpecial Weather StatementMAFJeff Davis59 min
Jul 8, 9:25 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis3 hr
Jul 8, 9:37 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 9, 3:19 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis3 hr
Jul 9, 4:51 PM CDTSpecial Weather StatementMAFCulberson54 min
Jul 9, 4:55 PM CDTSpecial Weather StatementMAFWard65 min
Jul 9, 5:18 PM CDTSpecial Weather StatementMAFCulberson57 min
Jul 9, 6:00 PM CDTSpecial Weather StatementMAFJeff Davis30 min
Jul 9, 6:16 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr

Nearby

River Flood Warnings in Texas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.